How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bonnie Your Own Question
Dr. Bonnie
Dr. Bonnie, Psychologist and RN
Category: Mental Health
Satisfied Customers: 2189
Experience:  35 years experience counseling children and families
Type Your Mental Health Question Here...
Dr. Bonnie is online now
A new question is answered every 9 seconds

My 13 year old son is currently on Lamictal. His psychologist

This answer was rated:

My 13 year old son is currently on Lamictal. His psychologist suspects that may be bi-polar. He is adopted and his birth-mother used drugs (we don't know to what extent) during the pregnancy. I have read that lamictal is for those 16 and older. Is Lamictal commonly prescribed to those younger than 16? I have also read that some kids who are adopted could have a condition call detachment syndrome. Your Thoughts? thanks
Hello, Thank you for trusting your question to JA,
Yes Lamictal is often prescribed to children 2 and older. It was first used for seizures and more recently prescribed for Bipolar Disorder.

The DSM IV Diagnosis that I think you are referring to is Reactive Attachment Disorder and is common in children would are adopted mostly if they experienced a period of emotional deprivation prior to the adoption (in an orphanage for instance). Below I will post the symptoms and you can see if it fits.
  • markedly disturbed and developmentally inappropriate social relatedness in most contexts;
  • the disturbance is not accounted for solely by developmental delay and does not meet the criteria for pervasive developmental disorder;
  • onset before five years of age;
  • a history of significant neglect;
  • an implicit lack of identifiable, preferred attachment figure.
Situations of adoption are difficult to diagnosis. I would recommend the book called "Coming Home to Self" (Nancy Verrier) which explains the complexity of the adopted persons brain and nervous system. See the chapter called Psychopathology. I would also like to recommend "Twenty things Adopted Children wish Their Adoptive Parents Knew" (if you haven't already).

I hope this helps you in your very challenging situation and best regards,

Customer: replied 5 years ago.
In addition, without our knowing he faked taking his medication for about a week and has now started again. He has since developed a rash over the past two days. I read that this can happen with Lamictal. Should this be something that we should be concerned with? I have had discussions with a friend whose daughter was diagnosed with reactive attachment disorder. She indicated that there was a new diagnosis that was related to RAD but not as severe. She referred to it as attachment disorder. My boys birth-mother had initially picked different parents for him. Upon birth, she decided to keep him and to shorten the story, he came to us six weeks later. He was six weeks premature. My concern is that he is progressively becoming more defiant in taking his medication. What other alternatives may be available? Thanks
The rash is concerning! Please let the doctor know about that tomorrow and do not take anymore until talking to them. It is one of the serious side effects of Lamictal (so glad you mentioned it).

Attachment disorder may be a term coined by people who work in the adoption field but it is just not in the official diagnosis book yet. But as far as alternatives, find a licensed mental health professional who specialist in attachment issues. What city do you live in? I will do a search for you
Customer: replied 5 years ago.
Pleasant Grove, Utah

Have you heard of this place? They even do workshops on attachment (look under events).
Customer: replied 5 years ago.
I will look into Greenhouse Group. As of tonight, we have discontinued all of his medications. He has a follow-up appointment with his psychiatrist on Monday. Are there any concerns or side effects with children using Lamictal long-term?
Lamictal has been used in children since 1994. This is 16 years and long enough no have found long term effects. Nothing is ever said with certainty but there has not been long term effects identified. Just that rash which is taken very seriously.

If you are into reading research, I just found a great website (It will keep you up all night HAHA)

I am a little concerned about discontinuing the Zoloft until Monday because he may get side effects (flu-like symptoms), Unless of course, he has not taken it in a week anyway!
Customer: replied 5 years ago.
He didn't take it for about a week. Since then he has taken it three nights in a row. He has been feeling nauseated since. I think part of the reason is that he has been hit and miss with the medication. Other than flu-like symptoms, are there any other concerns with not taking the Zoloft?
No, that is it but it can be pretty uncomfortable from what I am told.
Customer: replied 5 years ago.
Thanks for your help in the matter.
You are very welcome. Have a good evening!
Dr. Bonnie and other Mental Health Specialists are ready to help you

Related Mental Health Questions